Alert archive / Wyoming / River Flood Warnings in 2017

River Flood Warning 5, NWS Pocatello, ID

March 22, 2017Lincoln County, Wyoming; Bear Lake County, Idaho

NWS Pocatello, ID issued this river flood warning at Mar 22, 2017, 3:54 AM MDT for Lincoln County, Wyoming; Bear Lake County, Idaho. It took effect at Mar 23, 2017, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 22, 2017, 3:54 AM MDT (09:54 UTC)
In effect from
Mar 23, 2017, 6:00 PM MDT
Expired
Mar 22, 2017, 4:45 PM MDT
In force
Issued by
NWS Pocatello, ID
Flood severity
Minor

Counties Bear Lake County, ID, Lincoln County, WY

The radar

The Salt Lake City radar (KMTX), 165 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bear River at Border (BRBW4).

Action stage
7 ft
Minor stage
7.5 ft
Moderate stage
10.5 ft
Major stage
11.7 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 10039500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

870 
WGUS45 KPIH 220954
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
354 AM MDT WED MAR 22 2017

...The National Weather Service in Pocatello has issued a
Flood Warning for the following Rivers in Idaho...Wyoming... 

  Bear River at Border affecting Bear Lake and Lincoln Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC007-WYC023-230954-
/O.NEW.KPIH.FL.W.0005.170324T0000Z-000000T0000Z/
/BRBW4.1.ER.170324T0000Z.170324T1800Z.000000T0000Z.NR/
354 AM MDT WED MAR 22 2017

The National Weather Service in Pocatello has issued a 

* Flood Warning for 
  The Bear River at Border.
* from Thursday evening until further notice...Or until the Warning 
  is cancelled.
* At  3:30 AM Wednesday the stage was 8.0 feet.
* Flood Stage is 8.6 feet.
* Minor Flooding is forecast.
* Forecast...Rise above Flood Stage by tomorrow evening and continue 
  to rise near 8.8 feet by Friday early afternoon. additional rises 
  are possible thereafter.
* Impact...At 8.6 feet...Extensive flooding of lowlands and pasture 
  along the river will occur. Water around one foot deep will cover a
  portion of Pegram Road just north of Pegram. Driveway access will 
  be cut off to some low lying homes next to the river near Dingle. 

$$
2 follow-up statements
595 
WGUS85 KPIH 221749
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
1149 AM MDT WED MAR 22 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Bear River at Border AFFECTING Bear Lake County
 
...The Flood Warning continues for the following Rivers in Idaho..
  Portneuf River at Pocatello AFFECTING Bannock County
 
For the Portneuf River...including Portneuf River at Pocatello...
Minor Flooding is occurring...with Moderate Flooding forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-231749-
/O.CON.KPIH.FL.W.0004.000000T0000Z-000000T0000Z/
/PIHI1.2.SM.170318T0930Z.170326T0600Z.000000T0000Z.NO/
1149 AM MDT WED MAR 22 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* At 11:31 AM Wednesday the stage was 9.8 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring and Moderate Flooding is forecast.
* Forecast...The River will continue rising to near 10.2 feet by 
  early Sunday morning. Additional rises may be possible thereafter.
* Impact...At 10.0 feet...Significant flooding of agricultual land 
  will occur from the Inkom and Blackrock area. Lowland flooding will
  occur along sections of the river in Pocatello from Portnuef Gap to
  the Cheyenne Avenue Bridge and downstream of the concrete channel 
  beginning at Sacajawea Park.

$$

IDC007-231749-
/O.EXT.KPIH.FL.W.0005.170324T0600Z-170326T0600Z/
/BRBW4.1.SM.170324T0600Z.170324T1200Z.170326T0000Z.NR/
1149 AM MDT WED MAR 22 2017

The Flood Warning continues for
  The Bear River at Border.
* from late Thursday night to late Saturday night...Or until the 
  Warning is cancelled.
* At 11:30 AM Wednesday the stage was 8.1 feet.
* Flood Stage is 8.6 feet.
* Minor Flooding is forecast.
* Impact...At 8.6 feet...Extensive flooding of lowlands and pasture 
  along the river will occur. Water around one foot deep will cover a
  portion of Pegram Road just north of Pegram. Driveway access will 
  be cut off to some low lying homes next to the river near Dingle. 

$$
237 
WGUS85 KPIH 222245
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
445 PM MDT WED MAR 22 2017

...The Flood Warning is cancelled for the following Rivers in 
Idaho...Wyoming...
 
  Bear River at Border AFFECTING Bear Lake and Lincoln Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC007-WYC023-222315-
/O.CAN.KPIH.FL.W.0005.170324T0600Z-170326T0600Z/
/BRBW4.1.SM.170324T0600Z.170324T1200Z.170326T0000Z.NR/
445 PM MDT WED MAR 22 2017

The Flood Warning is cancelled for
  The Bear River at Border.
* At  4:30 PM Wednesday the stage was 8.2 feet.
* Flood Stage is 8.6 feet.
* Impact...At 8.6 feet...Extensive flooding of lowlands and pasture 
  along the river will occur. Water around one foot deep will cover a
  portion of Pegram Road just north of Pegram. Driveway access will 
  be cut off to some low lying homes next to the river near Dingle. 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this river flood warning went out at Mar 22, 3:16 AM MDT, 38 minutes earlier.

Area forecast discussion, Mar 22, 3:16 AM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
316 AM MDT Wed Mar 22 2017

.SHORT TERM...Today through Friday...Rain showers are expected
across the much of the Snake River Plain and elevations below
6500 ft across the Caribou, Eastern and Southern Highlands today.
A surface boundary will be passing through Southeast Idaho,
particularly the extreme Southeast corner, this afternoon.
Instability parameters are highest in areas like Preston, Grace,
Soda Springs, Mink Creek and Montpelier between noon and 9 pm MDT.
Be aware that gusty winds, lightning and heavy rainfall could
occur in these areas. An average of a quarter inch of rain is
forecast over these locations with some areas receiving higher
amounts of rain in heavier downpours. Rain showers are likely to
continue into the overnight hours, but not be severe, and
gradually dissipate Thursday. The surface boundary will be
shifting wind directions in this region with sustained winds of 15
to 25 mph, with higher gusts likely; independent of any
thunderstorm gusts. For the rest of Southeast Idaho Thursday, rain
showers are not likely with a ridge building in from the west.

Meanwhile, through Thursday morning snow showers are forecast
from 6500 ft or so with 1/2 inch of snow possible in the Central
Mountain today, although confidence is low to moderate on these
snow showers occurring. What is more confident is the new snow
in the Southern Highland/Wasatch Mountains with 1 to 4 inches
forecast. Emigration Pass, Geneva Summit and Georgetown Summit can
expect snow showers beginning this afternoon.

For Friday, a new weather system slowly enters Idaho from the west.
Initially, areas like the Central Mountains should be impacted
with snow showers in the afternoon and evening. It would appear
that forecast models have slowed down a bit in their timing of the
arrival of this system; therefore stay tuned for fine tuned
details on this system. This system then persists into the
overnight hours across Southeast Idaho with snow on the mountains
and rain in the valleys. NP/JAM

&&

.LONG TERM...Sat through Tue night. Storm of the week peaks on Sat
with moderate to heavy precipitation and a breezy afternoon. There
is partial clearing in the west on Sat night, then just slight
chance for precipitation by Sun. Starting with Sun night the
agreement between the ECMWF and GFS begins to break down. The GFS is
slower bringing in the next storm, only spreading precipitation
about half way through the forecast area from the west; the ECMWF
brings the entire forecast area into moderate to heavy precipitation
for Sun night. The uncertainty with the forecast grows as the two
solutions diverge in timing. This is likely due to the weakening
longwave pattern that develops after the weekend storm,. Not only is
the 500mb 5-wave much weaker in the gradient aloft, but the flat,
zonal flow means shortwaves will determine the story. So do not look
for model comparisons to show much agreement and watch for large
run to run swings until it gets closer in time. Messick

&&

.AVIATION...With the 22/00Z guidance, there was some concern about
IFR potential in the afternoon for the three plain airports, but the
22/06Z guidance has put an end to the concern with a drier boundary
layer. Thus expect VFR conditions with possible marginal VFR this
morning during the rain event that develops this morning. Believe it
mainly affects KBYI. Gusty winds are only possible in the vicinity
of thunderstorms, which are a low threat with low to mid-level CIGs
expected to linger into the early evening. Messick

&&

.Hydrology...Flood watches and advisories continue until further
notice at this time. The Portneuf River is slightly below
moderate flood stage just under 10 feet and a flood warning is in
place. The Snake River at Blackfoot is near flood stage. Bear
River gauges continue to climb but forecasts keep river just
below flood stage so will continue to watch. Rain and
thunderstorms are forecast for today which could add significantly
to the flooding in the Bear Lake regions. QPF amounts of 1/4 or
more are currently forecast with potentials for more over the next
24 hours and this area will need to be watched beginning at noon
and through this evening for thunderstorms; as heavy downpours may
bring flooding areas already impacted by floods. NP/JAM

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for IDZ017>019-022>025-031-
032.

&&

In the hours before

Special weather statement, Mar 21, 10:00 PM MDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1000 PM MDT TUE MAR 21 2017

IDZ019>021-023-220445-
Caribou Highlands ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-Lower Snake River Plain ID-
1000 PM MDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR TETON...SOUTHEASTERN FREMONT...
SOUTHEASTERN JEFFERSON...NORTHEASTERN BONNEVILLE...MADISON AND EAST
CENTRAL BINGHAM COUNTIES UNTIL 1045 PM MDT...

At 959 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iona to 11 miles north of Chesterfield
Reservoir. Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rigby, Driggs, Swan Valley, Ririe Reservoir, Felt, Victor, Iona,
Ririe, Tetonia, Drummond, Archer, Bone, Tetonia Research Station,
Trail Creek Campground, Green Canyon Hot Springs, Heise and Pine
Creek Pass.

LAT...LON 4304 11192 4366 11193 4421 11109 4413 11109
      4412 11105 4357 11105
TIME...MOT...LOC 0359Z 227DEG 45KT 4355 11191 4306 11192

Hedges
Special weather statement, Mar 21, 10:03 PM MDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1003 PM MDT TUE MAR 21 2017

IDZ019>021-023-220430-Caribou Highlands ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-Lower Snake River Plain ID-924 PM MDT TUE
MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON...NORTHERN
CARIBOU...NORTH CENTRAL BANNOCK...BONNEVILLE AND SOUTHEASTERN BINGHAM
COUNTIES UNTIL 1030 PM MDT...

At 923 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Firth to near Inkom. Movement was east at
35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Blackfoot, Swan Valley, Blackfoot Reservoir, Wayan, Palisades
Reservoir, Chesterfield Reservoir, Goshen, Ririe Reservoir, Shelley,
Victor, Inkom, Firth, Irwin, Henry, Fort Hall Putnam Lodge, Fort Hall
Lincoln Creek Lodge, Fort Hall Mount Putnam, Bone, Chesterfield and
Basalt.

LAT...LON 4273 11235 4336 11232 4368 11105 4297 11104
TIME...MOT...LOC 0323Z 252DEG 29KT 4331 11226 4282 11228

Hedges

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:30 PM MDTSpecial Weather StatementPIHBingham, Butte, Power60 min
Mar 21, 9:24 PM MDTSpecial Weather StatementPIHBonneville3 hr
Mar 21, 10:00 PM MDTSpecial Weather StatementPIHBonneville, Madison, Teton45 min
Mar 22, 12:24 PM MDTAreal Flood AdvisoryPIHBannock72 hr
Mar 22, 1:34 PM MDTSpecial Weather StatementPIHCaribou41 min
Mar 22, 4:53 PM MDTRiver Flood WarningPIHBear Lake68 hr

Nearby

River Flood Warnings in Wyoming, 2017River Flood Warnings in Idaho, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.